Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 26, 2023, 9:56 AM EDT for Columbia County, McDuffie County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2023, 9:56 AM EDT (13:56 UTC)
- Expired
- Mar 26, 2023, 10:30 AM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC
The radar
The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 10:08 AM EDT | TSTM WND DMG | 5 Wsw Appling, GA | JEFFERSON ENERGY COOPERATIVE REPORTED A TREE FELL ON A POWER LINE KNOCKING OUT THE POWER OFF OF WHITE OAK CAMPGROUND RD NEAR APPLING. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 6:32 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
998
WUUS52 KCAE 261356
SVRCAE
GAC073-189-245-SCC003-037-261430-
/O.NEW.KCAE.SV.W.0016.230326T1356Z-230326T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
956 AM EDT Sun Mar 26 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southern McDuffie County in east central Georgia...
Southern Columbia County in east central Georgia...
Richmond County in east central Georgia...
Southwestern Edgefield County in central South Carolina...
West central Aiken County in central South Carolina...
* Until 1030 AM EDT.
* At 955 AM EDT, a severe thunderstorm was located near Harlem, or
near Thomson, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Fort Gordon,
Augusta, Hephzibah, Harlem, Glendale, South Augusta, Midtown,
Summerville, Augusta Mall, Daniel Field, Augusta Regional Airport,
Village Plaza Shopping Center, Augusta National Golf Club, Blythe
and Dearing.
This includes the following highways...
Interstate 20 in Georgia between mile markers 175 and 201.
Interstate 20 in South Carolina near mile marker 0.
Interstate 520 in Georgia between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3359 8202 3349 8199 3347 8193 3344 8191
3342 8193 3341 8191 3341 8195 3338 8193
3337 8195 3336 8195 3335 8191 3330 8232
3334 8244 3335 8255 3341 8255 3349 8260
TIME...MOT...LOC 1355Z 260DEG 59KT 3341 8241
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:00 AM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 26, 6:00 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Columbia SC 600 AM EDT Sun Mar 26 2023 .SYNOPSIS... Thunderstorms will bring a threat of severe weather today across much of the forecast area. A front will remain stalled over the area through Tuesday keeping chances of showers and thunderstorms in the forecast. High pressure and drier air will be over the region for Wednesday through Friday with moisture returning Friday afternoon and showers anticipated for the first half of next weekend. && .NEAR TERM /THROUGH TONIGHT/... Summary: Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The environment supports all hazard types with large hail and damaging winds being the most widespread threat. However, there is marginal support for tornadoes as well. Another round of severe weather is possible tonight as more showers and thunderstorms push into the area, but the threat is lower. A frontal boundary is sagging southward through SC and the Deep South this morning. Warm advection across the region is working to destabilize the airmass, although a capping inversion is in place for now over the FA. Convective mode will be complex today. The SREF indicates the environment will be favorable for supercell development with around 50 kts of effective shear, ensemble mean mlCAPE values near 1000 J/kg, and 0-3km SRH values from 100 to 200 m2/s2. Discrete supercells, which have already produced significant sized hail to our west, will continue eastward today moving into the forecast area. These may remain discrete or evolve into bowing segments in the strongly sheared environment. When the cap over the FA breaks this morning, there may also be additional discrete supercell development within or near the FA. HREF ensembles indicate the potential for organized storms and rotating updrafts, adding confidence to the threat of severe weather. Hazards and Locations: All hazard types will be possible this morning and afternoon but large hail and damaging winds pose the most widespread threat. The greatest wind and hail threat will be in the central and southern Midlands where instability is highest. The tornado threat may be closely tied to the location of the front and locally enhanced 0-1 km SRH. In general models indicate modest 0-1 km SRH values of 50 m2/s2 but CAMs increase this value near the front. The UH tracks in the HREF also seem to be tied to the location of the surface boundary. The exact location is hard to pin down however the most likely location of the boundary and tornado threat appears to be across the central Midlands. The mean SREF SCP and STP values are 3, and 0.5 to 1 respectively. These values in addition to the parameters mentioned above are near or slightly higher than the median values found in the SPC Tornado Environment Browser for all tors in the area from 2003-2011. This helps add confidence that there will be some threat of tornadoes today, most likely below the significant strength threshold. Flash flooding will also be possible with wind shear parallel to the surface boundary. Training storms may cause isolated areas of flash flooding. Timing: Storms area expected to move into the CSRA between 8 and 10 am today continuing eastward into the Midlands between 9 am and noon. Storms should push east of the area during the afternoon. Tonight, another round of storms expected as a shortwave moves overhead. There will still be some elevated instability around but a weak surface inversion may prevent hazard types other than small hail. Storms from earlier in the day may also hinder the amount of instability available overnight, limiting confidence in severe potential. However nocturnal storms will need to be monitored due to the enhanced helicity present from the weak inversion. If pockets of sbCAPE develop there could be a threat of severe weather overnight as well. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The frontal boundary will remain across the region and continue to act as a focusing mechanism through the day Monday before sagging southeastward in the afternoon. Although the short waves which will be rotating through the area will be weaker showers and thunderstorms will be possible with the main area along and south of I-20. The threat of locally heavy rainfall will also be a bit lower as pwat values will fall below 1.5 inches and the lack of strong short waves. Monday night the boundary will remain south of the forecast area before beginning to push gradually northward on Tuesday. Models continue to have differences in the position of the front for Tuesday however consensus is growing for the boundary to remain south of I-20. Have adjusted pops through the day Tuesday ranging from low chance over the northern Midlands to high chance in the southeastern Midlands and southern CSRA. As an upper level short wave moves through the region Tuesday night the boundary will finally be pushed well out of the forecast area with high pressure and drier air building in from the north. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High pressure and drier air will be in control of the region through early Friday with moisture returning Friday afternoon. Strong low pressure will move from the central Plains Friday afternoon into the eastern Great Lakes on Saturday. This will push a cold front into the SE US Saturday with increasing chances of showers and thunderstorms. Model consensus is the cold front will be weakening as it moves through the region however run to run changes have confidence lower than desired for next weekend. As such have lowered pops through Friday afternoon then bring showers into the forecast area Saturday as the cold front crosses the region. Temperatures will be slightly below normal on Wednesday then warm to above normal for Friday and Saturday. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. Storms are expected to approach AGS and DNL around 13Z then move towards CAE/CUB and OGB closer to 14 or 15Z. Expect reduced visibilities and gusty winds near the thunderstorms. The storms may also produce large hail and possibly a tornado. Storms should push east of the terminals around 20 or 21Z. There should be some break in the late afternoon and early evening before another round of widespread showers and scattered thunderstorms move in overnight. Outside of thunderstorms winds will generally be out of the SW through the day around 10 kts. MVFR/IFR ceiling restrictions are expected this morning ahead of and in tandem with the storms. Ceilings may recover this afternoon but will likely include restrictions again overnight. EXTENDED AVIATION OUTLOOK...Unsettled weather continues into early next week. Showers and thunderstorms and low level moisture may lead to periods of restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 26, 6:37 AM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 637 AM EDT Sun Mar 26 2023 GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-271045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-Edgefield- Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun- Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 637 AM EDT Sun Mar 26 2023 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The highest threats are large hail and damaging winds. An isolated tornado is also possible. Tonight, additional showers and thunderstorms will move into the forecast area. The threat of severe weather is lower overnight however there is potential for a few thunderstorms to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-020-021-115-116-271045- Chesterfield-Newberry-Fairfield-Northern Lancaster- Southern Lancaster- 637 AM EDT Sun Mar 26 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The highest threats are large hail and damaging winds. An isolated tornado is also possible. Tonight, additional showers and thunderstorms will move into the forecast area. The threat of severe weather is lower overnight however there is potential for a few thunderstorms to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 26, 8:45 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
845 AM EDT Sun Mar 26 2023
SCZ025-030-261315-
Aiken SC-Edgefield SC-
845 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of southeastern
Edgefield and central Aiken Counties through 915 AM EDT...
At 844 AM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken Municipal Airport, or 7 miles north of Aiken, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, Aiken Mall, Edgefield, USC Aiken, Aiken Municipal Airport,
Citizens Park, Gloverville, Edgefield County Airport, Aiken State
Park, Graniteville, Burnettown, Wagener, Salley, Monetta, Trenton,
Windsor, Aiken Gopher Tortoise Heritage Preserve, Hopeland Gardens,
Boyd Pond Park and Vaucluse.
This includes Interstate 20 in South Carolina between mile markers 8
and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
central South Carolina.
&&
LAT...LON 3383 8171 3381 8166 3387 8159 3387 8157
3381 8151 3380 8146 3378 8144 3374 8143
3355 8130 3351 8135 3342 8182 3375 8198
TIME...MOT...LOC 1244Z 246DEG 41KT 3365 8176
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NSSpecial weather statement, Mar 26, 9:13 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
913 AM EDT Sun Mar 26 2023
SCZ020-021-261345-
Fairfield SC-Newberry SC-
913 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 945 AM EDT...
At 913 AM EDT, Doppler radar was tracking a strong thunderstorm near
Carlisle, or 16 miles north of VC Summer Nuclear Station, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blackstock, Henderson Island, Maybington Fire Station and
Feasterville Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3457 8125 3455 8108 3442 8147 3448 8150
3449 8149 3449 8146 3450 8142 3455 8143
3457 8142
TIME...MOT...LOC 1313Z 241DEG 36KT 3452 8142
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGLocal storm report, Mar 26, 9:18 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
918 AM EDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM HAIL 4 NNW GROVETOWN 33.51N 82.23W
03/26/2023 E1.00 INCH COLUMBIA GA TRAINED SPOTTER
1 INCH HAIL ON MEADOW DRIVE IN GROVETOWN GA.
&&
NRLocal storm report, Mar 26, 9:44 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HAIL 3 NW GROVETOWN 33.48N 82.24W
03/26/2023 U1.00 INCH COLUMBIA GA PUBLIC
QUARTER INCH HAIL REPORTED VIA SOCIAL MEDIA
IN GROVETOWN.
&&
NRLocal storm report, Mar 26, 9:48 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
948 AM EDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HAIL 3 NW GROVETOWN 33.48N 82.24W
03/26/2023 U1.00 INCH COLUMBIA GA PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 3 NW
GROVETOWN. QUARTER SIZE HAIL REPORTED VIA
SOCIAL MEDIA IN GROVETOWN.
&&
NRSpecial weather statement, Mar 26, 9:51 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
951 AM EDT Sun Mar 26 2023
GAZ063>065-SCZ025-261415-
Richmond GA-McDuffie GA-Columbia GA-Edgefield SC-
951 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of McDuffie, Columbia,
central Richmond and southwestern Edgefield Counties through 1015 AM
EDT...
At 951 AM EDT, Doppler radar was tracking a strong thunderstorm near
Thomson, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Augusta, Harlem,
Appling, Glendale, South Augusta, Midtown, Riverwood, Summerville,
Augusta Mall, Daniel Field, Village Plaza Shopping Center, Augusta
National Golf Club, Dearing, West End Augusta and Arties Pond Public
Fishing Area.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 201.
Interstate 520 in Georgia between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
east central Georgia...and central South Carolina.
&&
LAT...LON 3360 8211 3356 8204 3349 8199 3346 8193
3344 8191 3342 8193 3341 8191 3341 8195
3338 8193 3331 8233 3331 8239 3334 8244
3336 8255 3341 8255 3346 8259 3351 8261
TIME...MOT...LOC 1351Z 253DEG 41KT 3338 8249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MGThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:00 AM EDT | Special Weather Statement | CAE | Columbia | 30 min |
| Mar 26, 8:24 AM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 36 min |
| Mar 26, 9:00 AM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 45 min |
| Mar 26, 9:20 AM EDT | Areal Flood Advisory | CAE | Columbia, McDuffie, Richmond | 115 min |
| Mar 26, 9:51 AM EDT | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 24 min |
| Mar 26, 8:45 AM EDT | Special Weather Statement | CAE | Aiken | 30 min |
| Mar 26, 8:58 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 32 min |
| Mar 26, 9:13 AM EDT | Special Weather Statement | CAE | Fairfield | 32 min |
| Mar 26, 9:37 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 23 min |
| Mar 26, 9:46 AM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington | 3 hr |
| Mar 26, 10:12 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter | 33 min |
| Mar 26, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 30 min |
| Mar 26, 10:52 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 38 min |
| Mar 26, 11:09 AM EDT | Special Weather Statement | CAE | Chesterfield | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.